Alert archive / South Dakota / Wind Advisories in 2013

Wind Advisory 14, NWS Sioux Falls, SD

September 30, 20139 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Sep 30, 2013, 10:33 PM CDT for 9 counties in South Dakota. It took effect at Sep 30, 2013, 11:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2013, 10:33 PM CDT (03:33 UTC)
In effect from
Sep 30, 2013, 11:00 PM CDT
Expired
Oct 1, 2013, 2:15 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WWUS73 KFSD 010333
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT MON SEP 30 2013


SDZ038-050-052-053-057>059-063-064-010900-
/O.NEW.KFSD.WI.Y.0014.131001T0400Z-131001T0900Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
1033 PM CDT MON SEP 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT TUESDAY. 

* TIMING...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND AN
  ADVANCING FRONT. THESE WINDS WILL LAST ONLY A FEW HOURS BEFORE
  DROPPING BACK BELOW ADVISORY CRITERIA IN THE EARLY MORNING HOURS.

* WEATHER CONDITIONS...NORTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 45
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
1 follow-up statement
728 
WWUS73 KFSD 010715
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 AM CDT TUE OCT 1 2013

SDZ038-050-052-053-057>059-063-064-010815-
/O.CAN.KFSD.WI.Y.0014.000000T0000Z-131001T0900Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
215 AM CDT TUE OCT 1 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

WHILE A BRIEF PERIOD OF STRONGER WINDS IS STILL LIKELY BEHIND A COLD
FRONT MOVING THROUGH THE AREA...WIND GUSTS WILL REMAIN BELOW 40 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 30, 10:29 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 30, 10:29 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 PM CDT MON SEP 30 2013

.UPDATE...
ISSUED AT 1028 PM CDT MON SEP 30 2013

POTENT FRONT NOW BARRELING THROUGH WESTERN SOUTH DAKOTA HAS BEEN
PRODUCING VERY STRONG WINDS IN ITS WAKE...INCLUDING GUSTS AROUND
50-60 MPH IN RAPID CITY AND THROUGH THE BADLANDS AREA. EXPECT THIS
FRONT TO MOVE INTO OUR WESTERN ZONES THROUGH THE EARLY MORNING HOURS.
COULD SEE GUSTS TO 45 MPH IN OUR FAR WESTERN ZONES THROUGH THE NEXT
SEVERAL HOURS...BUT WIND POTENTIAL SHOULD DIMINISH AS IT TRACK
EASTWARD TOWARDS THE I29 CORRIDOR. WILL BE ISSUING A WIND ADVISORY
FOR OUR WESTERN TIER...BUT AM THINKING THAT THE WIND THREAT WILL LAST
ONLY AN HOUR OR TWO BEHIND THE FRONT BEFORE DROPPING BACK BELOW
CRITERIA. BUMPED UP WINDS QUITE A BIT THROUGH THE OVERNIGHT HOURS.
WITH MIXY CONDITIONS LINGERING THROUGH THE EARLY MORNING HOURS...ALSO
WARMED LOWS SLIGHTLY AND BOOSTED TEMPERATURES THROUGH THE NEXT
SEVERAL HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 312 PM CDT MON SEP 30 2013

MAIN CONCERN FOR TONIGHT INTO TUESDAY WILL BE THE PASSAGE OF THE
COLD FRONT ACROSS THE FORECAST AREA. CURRENTLY FRONT IS ACROSS
EASTERN MONTANA AND IS EXPECTED TO QUICKLY SHIFT EAST TONIGHT.  AS
THE FRONT MOVES THROUGH LATE TONIGHT INTO FRIDAY MORNING...AM
EXPECTING STRONG COLD AIR ADVECTION BEHIND THE FRONT THAT MAY RESULT
IN SOME GUSTY WINDS FOR A FEW HOURS BEHIND THE FRONT.  STRONG COLD
AIR ADVECTION SHOULD RESULT IN COOLER LOWS ACROSS THE WEST THAN
ALONG AND AHEAD OF THE FRONT IN THE EAST.  WITH STRONG LOW LEVEL JET
DEVELOPING AHEAD OF THE FRONT...TEMPERATURES SHOULD BE SLOW TO FALL
ACROSS THE EAST.

ON TUESDAY...SUNNY SKIES SHOULD PREVAIL...HOWEVER...LIGHT FLOW ALOFT
WILL REDUCE MIXING POTENTIAL SOME. HAVE UNDERCUT DEW POINTS WITH
WEALTH OF DRY AIR MIXING DOWN FROM ALOFT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 312 PM CDT MON SEP 30 2013

A WEAK HIGH PRESSURE WILL MOVE THROUGH THE AREA TUESDAY NIGHT INTO
WEDNESDAY MORNING...BRINGING A PRETTY GOOD RADIATIONAL COOLING
NIGHT...ESPECIALLY IN THE EASTERN CWA. WENT AHEAD AND DROPPED DEW
POINTS AND LOWS BY ABOUT 5 DEGREES. BY WEDNESDAY A FAIRLY WARM
RETURN FLOW SETS UP WITH A WARM FRONT DEVELOPING IN THE NORTHERN
CWA. THIS WILL BRING A WARM AIR MASS WITH HIGHS AGAIN QUITE A BIT
ABOVE NORMAL...MAINLY THE MID 70S TO LOWER 80S. UPPER LEVEL SUPPORT
BEGINS TO SPREAD ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY AND
THIS SHOULD BRING THE BEST CHANCE FOR RAIN AND THUNDERSTORMS TO
NORTHERN PARTS OF THE CWA.

WEDNESDAY NIGHT INTO THURSDAY WILL SEE SOUTH TO SOUTHEAST FLOW
REMAIN IN PLACE AS A COLD FRONT GRADUALLY ENCROACHES FROM THE WEST.
INCREASED LOWS WEDNESDAY NIGHT WITH HIGHER DEW POINTS...SOUTHERLY
FLOW AND CLOUD COVER. WILL LIKELY SEE UPPER 50S TO LOWER 60S IN MOST
LOCATIONS. THURSDAY WILL BE DIVIDED FROM NORTHWEST TO SOUTHEAST WITH
COOLER AIR BEHIND THE FRONT AND WARMER AIR AHEAD. EXPECTING HIGHS IN
THE MID 60S BEHIND AND UPPER 70S IN NORTHWEST IOWA AHEAD. THURSDAY
WILL HAVE THE HIGHEST POTENTIAL FOR VARIABILITY AS ANY CHANGE IN THE
BOUNDARY LOCATION COULD MEAN BIG CHANGES IN TEMPERATURES. THE THREAT
FOR RAIN AND THUNDERSTORMS WILL STILL BE THERE THURSDAY AND AGAIN A
LITTLE TOUGH TO DETERMINE AS THE LOW LEVEL THERMAL FIELD/BOUNDARY
HAS THE POTENTIAL TO BE QUITE VARIABLE.

MODELS COMING TO A MODERATE AMOUNT OF CONVERGENCE/AGREEMENT FRIDAY
INTO SATURDAY WITH A DEEPENING SLOW MOVING LOW PRESSURE EJECTING
INTO IOWA AND MINNESOTA BY SATURDAY NIGHT. STILL A BIT OF WAVERING
ON THE STRENGTH OF THE SYSTEM BUT THAT IS TO BE EXPECTED THIS FAR
OUT. AS THE WAVE DEEPENS OVER THE WESTERN HIGH PLAINS ON FRIDAY WARM
ADVECTION WILL DEVELOP OVER THE AREA. WITH A MODERATE AMOUNT OF
INSTABILITY THUNDERSTORMS WILL BE A THREAT AS WELL. IN FACT IF THE
WARM FRONT CAN SET UP CLOSE TO WHAT THE GFS HAS OR EVENT THE GEM A
FEW SEVERE THUNDERSTORMS WOULD BE POSSIBLE IN MAINLY NORTHWEST IOWA.
THE GFS CONTINUES TO BE THE MOST AGGRESSIVE WITH THIS SYSTEM BUT THE
0Z ECMWF HAS COME AROUND A LITTLE CLOSER TO THE GFS ALBEIT A BIT
MORE OPEN AND A BIT QUICKER. OVERALL THE MAIN THOUGHT IS RAIN AND
SOME THUNDERSTORM ACTIVITY THURSDAY INTO FRIDAY AND BECOMING COLDER.
THEN FAIRLY COLD SATURDAY AND A REBOUND BACK TO AROUND NORMAL SUNDAY
AND MONDAY. SATURDAY THROUGH MONDAY SHOULD BE MAINLY DRY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1028 PM CDT MON SEP 30 2013

VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. MAIN CONCERN
WILL BE GUSTY WINDS WITH A DRY FRONTAL BOUNDARY MOVING THROUGH THE
REGION OVERNIGHT. SOUTH-SOUTHWEST WIND WILL TURN NORTHWEST BEHIND THE
FRONT. COULD BRIEFLY SEE AN HOUR OR TWO OF SOME GUSTS TO 45 KT AS
WINDS MIX DOWN BEHIND THE FRONT...MAINLY ALONG AND WEST OF THE JAMES
VALLEY.  LOW LEVEL WIND SHEAR AT 45 TO 50 KT WILL ALSO BE A CONCERN
WITH THE FRONTAL PASSAGE...MAINLY EAST OF THE JAMES
VALLEY...INCLUDING KFSD AND KSUX. SURFACE WIND GUSTS OF 20 TO 30 KT
CAN BE EXPECTED AHEAD OF...AND BEHIND THE FRONTAL PASSAGE.

&&

.FIRE WEATHER...
ISSUED AT 355 AM CDT MON SEP 30 2013

GUSTY SOUTH TO SOUTHWEST WINDS...ALONG WITH AFTERNOON TEMPERATURES
AROUND 15 DEGREES ABOVE NORMAL AND DRY LOW LEVEL AIR LEADING TO LOW
RELATIVE HUMIDITY LEVELS...WILL AGAIN BE A CONCERN TODAY. MINIMUM
HUMIDITY LEVELS EXPECTED TO BE AROUND 20 PERCENT THROUGH MUCH OF THE
MISSOURI RIVER VALLEY...RANGING TO AROUND 25 PERCENT ALONG HIGHWAY
14 AND INTO MUCH OF SOUTHWEST MINNESOTA. STRONGEST WINDS EXPECTED IN
SOUTH CENTRAL SOUTH DAKOTA/LOWER BRULE AREA...AS WELL AS IN PARTS OF
NORTHWEST IOWA AROUND STORM LAKE/SPENCER...WHERE SPEEDS OF 20-25 MPH
AND GUSTS OVER 30 MPH ARE MORE LIKELY IN THE MID TO LATE AFTERNOON.
BETWEEN THESE TWO AREAS...A SUBTLE SURFACE TROUGH MAY KEEP WINDS A
TOUCH LIGHTER...THOUGH GUSTS OF 25-30 MPH STILL POSSIBLE DURING THE
AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 90. RED FLAG WARNING
CONDITIONS EXPECTED FOR AREAS FROM THE LOWER BRULE AREA...THROUGH
THE LOWER JAMES/LOWER BIG SIOUX...EXTREME NORTHEAST NEBRASKA AND
ALL OF NORTHWEST IOWA.

TEMPERATURES AND HUMIDITY LEVELS WILL STILL BE WARM/DRY ON TUESDAY.
HOWEVER...LIGHTER WINDS SHOULD LIMIT FIRE DANGER CONCERNS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 4 AM CDT TUESDAY FOR SDZ038-050-052-053-
     057>059-063-064.

MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...
LONG TERM...08
AVIATION...
FIRE WEATHER...
Hazardous weather outlook, Sep 30, 4:28 AM CDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 AM CDT MON SEP 30 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
428 AM CDT MON SEP 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER...
THERE WILL BE AN EXTREME FIRE DANGER FROM SOUTH CENTRAL SOUTH
DAKOTA EASTWARD INTO NORTHWESTERN IOWA FOR TODAY. THERE WILL BE A
VERY HIGH FIRE DANGER FOR PORTIONS OF THE NORTHERN AND CENTRAL
JAMES RIVER VALLEY AND JACKSON COUNTY MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.